Tohoku Mathematical Journal

On periodic maps over surfaces with large periods

Susumu Hirose

Full-text: Open access


Kulkarni showed that, if $g$ is greater than three, any periodic map on the oriented surface of genus $g$ with period more than or equal to $4g$ is conjugate to a power of one of two types of periodic maps. In this paper, we show that, if $g$ is greater than 12, any periodic map on the surface with period more than or equal to $3g$ is conjugate to a power of one of four types of periodic maps.

Article information

Tohoku Math. J. (2), Volume 62, Number 1 (2010), 45-53.

First available in Project Euclid: 31 March 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57N05: Topology of $E^2$ , 2-manifolds
Secondary: 57M60: Group actions in low dimensions 20F38: Other groups related to topology or analysis


Hirose, Susumu. On periodic maps over surfaces with large periods. Tohoku Math. J. (2) 62 (2010), no. 1, 45--53. doi:10.2748/tmj/1270041026.

Export citation


  • T. Ashikaga and M. Ishizaka, Classification of degenerations of curves of genus three via Matsumoto-Montesinos' theorem, Tohoku Math. J. (2) 54 (2002), 195--226.
  • W. J. Harvey, Cyclic groups of automorphisms of a compact Riemann surface, Quart. J. Math. Oxford Ser. (2) 17 (1966), 86--97.
  • S. Hirose, Presentations of periodic maps on oriented closed surfaces of genera up to 4, to appear in Osaka J. Math.
  • A. Hurwitz, Über Riemannsche Flächen mit gegebenen Verzweigungspunkten, Math. Ann. 39 (1891), 1--61.
  • M. Ishizaka, Presentation of hyperelliptic periodic monodromies and splitting families, Rev. Mat. Complut. 20 (2007), 483--495.
  • Y. Kasahara, Reducibility and orders of periodic automorphisms of surfaces, Osaka J. Math. 28 (1991), 985--997.
  • R. S. Kulkarni, Riemann surfaces admitting large automorphism groups, Extremal Riemann surfaces (San Francisco, CA, 1995), 63--79, Contemp. Math. 201, Amer. Math. Soc., Providence, RI, 1997.
  • J. Nielsen, Die Struktur periodischer Transformationen von Flächen, Math. -fys. Medd. Danske Vid. Selsk. 15, nr.1 (1937), English transl. in “Jakob Nielsen collected works, Vol. 2”, 65--102.
  • P. A. Smith, Abelian actions on $2$-manifolds, Michigan Math. J. 14 (1967), 257--275.
  • W. P. Thurston, On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc. (N.S.) 19(2) (1988), 417--431.
  • A. Wiman, Über die hyperelliptishen Curven und diejenigen vom Geschlecht p=3 welche eindeutigen Transformationen in sich zulassen, Bihang Till. Kongl. Svenska Veienskaps-Akademiens Hadlingar 21 (1895/6), 1--23.
  • K. Yokoyama, Classification of periodic maps on compact surfaces. I, Tokyo J. Math. 6 (1983), 75--94.